Colorado, 2021Damaging Winds in Colorado, May 2, 2021
May 2, 2021 · NWS GLD · 2 events in 2 counties and zones
Discrete thunderstorms formed along the Colorado Front Range, moving east across the state. As the storms moved across Yuma and Kit Carson counties, outflow from the storms produced up to 100 mph wind gusts that caused blowing dust to reduce visibility to one-quarter mile at times.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $10
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Discrete thunderstorms formed along the Colorado Front Range, moving east across the state. As the storms moved across Yuma and Kit Carson counties, outflow from the storms produced up to 100 mph wind gusts that caused blowing dust to reduce visibility to one-quarter mile at times. The strong winds also knocked down a few powerlines in far northern Yuma County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 2:00 PM MST, 1 hour earlier.
Area forecast discussion, May 2, 2:00 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
300 PM MDT Sun May 2 2021
.SHORT TERM...(This evening through Monday night)
Issued at 259 PM MDT Sun May 2 2021
Rest of the afternoon...Showers and thunderstorms are expected to
continue moving across the area producing hail, damaging winds, and
heavy rainfall as the cold front passes through. The CAMs are in
fair agreement that the storms will begin to enter the area over the
2-4 hours. The clearing out ahead of the storms will help the
environment recover some from the rain showers this morning. Mid-
level lapse rates continue to be favorable at 7-8 C/km. The higher
CAPE values (1000-1500 j/kg) look to be in NW Kansas with 0-6 km
bulk shear 40-50 kts. With inverted-V soundings and low moisture in
the mid to upper levels, the threat is more for damaging winds up to
70 mph and heavy rain. As the thunderstorms produce the strong wind
gusts, there is potential for localized blowing dust. Hail potential
remains; however, there is not much moisture in the hail growth zone.
Tonight...A line of storms are expected to move across NW Kansas as
it continues to produce heavy rain and strong winds. During the
evening to midnight hours, bulk shear is expected to increase over
western Kansas to 50-60 kts indicating this will likely remain a
strong to damaging wind threat for the area. 0.25-1.75" of rain is
expected across the area through Monday morning. The surface trough
is expected to dig deeper south as the upper level trough moves into
the Four Corners region overnight. Behind the cold front, the winds
will shift to the north and remain sustained at 15-30 mph with gusts
up to 40 mph through the overnight hours. Temperatures will fall
into the 40s to lower 50s overnight.
Monday...Rain showers are expected to continue across the area
through Monday night; however, very low accumulations are expected.
As the upper level trough crosses the Rockies and moves into the
High Plains Monday evening/overnight, precipitation chances are
expected to decrease from north/northwest to east. Winds are
expected to continue from the north at 15-30 mph and gusts up to 40
mph throughout the day. The winds are expected to decrease after
sunset to 10-15 mph for the remainder of the night. Temperatures are
expected to range from the upper 40s to lower 60s for afternoon
highs, increasing from southwest to northeast. Monday night lows are
expected to be fairly chilly in the lower 30s to lower 40s.
.LONG TERM...(Tuesday through Sunday)
Issued at 1243 PM MDT Sun May 2 2021
Model differences in the latest GFS/ECMWF for the timing and
strength of the shortwave expected to pass thru the region late
Tuesday on into Wednesday. Trend is for precipitation to taper by
sunset, with clearing thru the first half of Friday as an amplified
upper ridge swings slowly east across the Plains region. Late Friday
into the upcoming weekend, models differences with the GFS/ECMWF as
a surface ridge stalls east of the region with the upper ridge over
the Plains. There is an upper low at 500/700 mb setting up over the
west-central Rockies with a trailing surface low southeast into the
Texas area. Moisture feeding into the CWA on southeast flow will
trigger a potential round of rw/trw. The GFS is a bit more
progressive in shunting the precip east with zonal flow developing
versus the latest ECMWF where QPF is higher and slower to clear.
Splitting the difference and staying close to previous forecast with
chance pops for now.
For temps, highs will be on a mostly upward trend from Tuesday into
the upcoming weekend. On Tuesday 60s lifting to 70s by Thursday,
then Friday and Saturday mid 70s to lower 80s. Slightly cooler air
for Sunday with mid 60s to mid 70s expected. Lows during this time
have 30s for Tuesday and Wednesday night 30s, giving way to 40s for
the remainder of the overnight periods.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1107 AM MDT Sun May 2 2021
VFR conditions currently at both terminals will degrade to MVFR
conditions later this afternoon as thunderstorms develop and move
thru the region. Ceilings will drop to BKN-OVC015-025. Visibility
in rw/trw ranging from 3-6sm. Winds north-northeast around
10-20kts thru 02z Monday then north 15-30kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...KMK
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, May 2, 12:34 PM MST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
134 PM MDT Sun May 2 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
134 PM MDT Sun May 2 2021 /234 PM CDT Sun May 2 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Severe Thunderstorm Watch is in effect until 7pm MDT for Kit
Carson, Cheyenne, and Yuma counties in Colorado.
There is a risk of severe thunderstorms from late this afternoon
into this evening as storms move off the Front Range of Colorado and
continue across the Plains of Nebraska and Kansas. Large hail and
damaging wind are the primary threats along with locally heavy
rainfall that could lead to flash flooding this evening. An isolated
tornado is also possible.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
A chance of showers with isolated thunderstorms will persist through
the day on Monday with showers diminishing Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required later this afternoon and evening.
In the hours before
Special weather statement, May 2, 1:21 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
221 PM MDT Sun May 2 2021
COZ090-022115-
Yuma County CO-
221 PM MDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
315 PM MDT...
At 221 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Atwood to 6 miles east of Elba.
Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Yuma, Eckley, Heartstrong and Clarkville.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
LAT...LON 4044 10242 3989 10246 3988 10280 4000 10280
4000 10279 4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 2021Z 263DEG 17KT 4054 10314 3994 10307
JNSpecial weather statement, May 2, 2:07 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
307 PM MDT Sun May 2 2021
COZ090-022200-
Yuma County CO-
307 PM MDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 PM MDT...
At 306 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Lone Star to 14 miles
south of Yuma. Movement was east at 10 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Yuma, Eckley, Abarr, Heartstrong and Clarkville.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
LAT...LON 4044 10237 3985 10234 3981 10277 4024 10280
4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 2106Z 251DEG 9KT 4044 10272 3991 10269
JNSpecial weather statement, May 2, 2:39 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
339 PM MDT Sun May 2 2021
COZ090>092-KSZ001-002-013-027-022200-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Rawlins KS-
Wallace KS-Sherman KS-Cheyenne KS-
339 PM MDT Sun May 2 2021
...Brief Landspout Tornadoes Possible...
At 337 PM MDT/437 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to the a St. Francis
to Burlington to Cheyenne Wells line. However, at this time it is
unknown which if any storm would produce a landspout. Any landspouts
which develop are expected to pose a limited threat.
Locations impacted include...
Goodland, Burlington, St. Francis, Cheyenne Wells, Kanorado, Ruleton
and Bird City.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
Please report any landspouts to the National Weather Service in
Goodland by phone or through social media.
&&
LAT...LON 3862 10272 3909 10255 4000 10188 4000 10141
3972 10139 3906 10193 3870 10203 3870 10205
3862 10205
LundquistSpecial weather statement, May 2, 2:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT Sun May 2 2021
COZ090-022230-
Yuma County CO-
357 PM MDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Holyoke, moving northeast at 20 mph.
Pea size hail, wind gusts of 50 to 55 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.
Locations impacted include...
Wauneta.
This includes Highway 385 between mile markers 259 and 270.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
LAT...LON 4044 10205 4033 10205 4021 10250 4043 10259
4044 10257
TIME...MOT...LOC 2157Z 238DEG 18KT 4040 10229
LundquistThunderstorm Wind, Yuma
- When
- May 2, 3:00 PM MST
- Where
- Yuma County, 6.79 mi E of Clarkville
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 40.366, -102.492
Strong winds associated with a thunderstorms knocked down powerlines at the intersection of County Roads 55 and T. Blowing dust associated with the thunderstorm was also reported. Visibility was down to one-quarter mile at times.
Thunderstorm Wind, Kit Carson
- When
- May 2, 3:40 PM MST
- Where
- Kit Carson County, 9 mi N of Peconic
- Measured
- 33 kt (38 mph) measured gust
- Crop damage
- $10
- Reported by
- Social Media
- Coordinates
- 39.450, -102.147
Blowing dust associated with thunderstorm outflow occurred in eastern Kit Carson County with visibility reduced between half to one-quarter mile at times. A mesonet station near Burlington recorded a peak wind gust of 38 mph at the time of the observation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, May 2, 2021$1.1 million · EF2 · 24 events
- Rip Current in Texas, May 2, 20211 death · 1 event
- Rip Current in Texas, May 2, 20211 death · 1 event
- Tornadoes in Mississippi, May 2, 2021$1.7 million · EF1 · 9 events
- Tornadoes and Flash Flooding in Alabama, May 2 to 4, 20211 injured · EF1 · 46 events
- Tornadoes and Flash Flooding in Nebraska, May 2 to 3, 2021$90,000 · EF0 · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$50,000 · 74 kt wind · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$10 · 1 in hail · 24 events
- Tornado and Hail in Colorado, May 2, 20211.75 in hail · 18 events
- Hail and Damaging Winds in Nebraska, May 2, 20211.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 2, 20211 in hail · 7 events
- Hail in Wisconsin, May 2, 20211.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952959, 952960.